I have been diagnosed with hypochondria, specifically cancer phobia for more than 10 years with a need to rush for reassurance whenever thoughts come. I have been able to manage my work and family matters. I have been on SSRIs for several years. I was taking Escitalopram 10 mg which was changed to 20 mg after six to seven years by my doctor. Then I was taking Paroxetine 25 mg for a year, but changed due to weight gain. I went back to Escitalopram for a while. I had a cardiac stenting one year ago after which my medicine changed to Fluvoxamine 100 mg. It was effective but I used to feel drowsy and tired during day time even after reducing the dose to 50 milligrams. Then, I shifted to Sertraline 50 mg which was effective, but IBS symptoms badly flared up, and had to stop. Now I am on Escitalopram 5 mg for three weeks. I was fine for the first two weeks, but over the last week, I have been affected by various thoughts about the illness which are not going away. I have been also doing therapy with various psychologists during the past years, mostly the CBT model (exposure therapy) to deliberately keep thinking of the worrying thoughts, stop running for reassurance urgently, make positive affirmations regarding good health, etc. I have also consulted many psychiatrists but I am not comfortable with taking medicines like Risperidone, mood stabilizers, etc as prescribed by them. I am worried about their side effects. I always wanted to discontinue SSRI when I feel better, but I restart due to severe withdrawal symptoms.
Recently, one doctor has suggested Desvenlafaxine 50 mg, but I read that this causes BP elevation. I am already on medications for high BP and have a cardiac issue. I want to find a proper treatment regime or will it be possible for me to manage just by therapy without taking any medicines? If medicines are required, suggest to me some safe options which do not give cardiac, irritable bowel, and acidity issues.
I understand your concern. As you know, hypochondriasis is an obsession with the idea of having a serious but undiagnosed medical condition. Hypochondria usually develops during adulthood. Symptoms include a long-term and intense fear of having a serious condition and worry that minor symptoms indicate something serious. A person may frequently visit or switch doctors.
The cause is unknown, but the following factors may increase the risk of developing hypochondriasis:
A severe symptom like chest pain or memory issues is believed to threaten one's health.
A history of physical, sexual, or emotional childhood abuse or neglect.
A history of childhood illness.
In my opinion, whatever may be the cause, hypochondriasis develops due to irrational thinking and cognitive distortions. Therefore hypochondriasis can be treated by correcting the irrational thinking style and fixing cognitive distortions. As you are already on medication for many days, I will not advise you to stop it. But I am sure you can get complete relief from the symptoms by using non-medicinal psychotherapy like cognitive restructuring and conditioning.
I suggest you consult an experienced psychologist or therapist.
I hope this has helped you.
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. good that you are trying taper off Ativan (Lorazepam) as long term use is not advisable due to physical and psychological dependence. You have already managed to cut down from 2 mg daily to 1.5 mg daily which is a positive step forward. Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.